Try it
Pharmacology · Cardiovascular drugs: ticagrelor adverse effect
Sample itemA man with acute coronary syndrome on aspirin and a reversible P2Y12 antagonist complains of breathlessness. His chest is clear, and ECG, chest film and echocardiogram are unchanged. Which mechanism is proposed for the dyspnoea?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Raised adenosine levels from reduced cellular uptake
Ticagrelor is a reversible P2Y12 antagonist that also inhibits adenosine uptake into cells. Raised adenosine is thought to stimulate pulmonary sensory nerves and cause dyspnoea in a sizeable minority of patients, usually mild and without lung disease. It rarely needs withdrawal.
Option by option
A. Raised adenosine levels from reduced cellular uptake (correct)
Correct. Inhibited adenosine reuptake raises adenosine and produces breathlessness without lung pathology.
B. Fluid retention from sodium channel activation
Fluid retention would produce oedema and radiographic changes.
C. Pulmonary fibrosis from the antiplatelet agent
Pulmonary fibrosis is not a feature of P2Y12 antagonists.
D. Bronchospasm from cyclo-oxygenase inhibition
Aspirin-induced bronchospasm would produce wheeze, which is absent here.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?